Wyoming, 2022

High Wind in Wyoming, December 23 to 24, 2022

December 23 to 24, 2022 · NWS CYS · 2 events in 2 counties and zones

Strong winds observed around Arlington and the south Laramie Range on 23 December 2022.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds observed around Arlington and the south Laramie Range on 23 December 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 22, 9:32 PM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Dec 22, 9:32 PM MST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
932 PM MST Thu Dec 22 2022

.UPDATE...
Issued at 547 PM MST Thu Dec 22 2022

Still getting road closures from NEDOR in the northern Nebraska
Panhandle. Highway 20 remain closed. Winds have begun to to come
down at Chadron...but are still strong on the Kings Canyon and
Nebraska Portable RAWS sites. Went ahead and extended the blowing
snow advisory through 06Z this evening. Will take another look
here in a few hours and cancel as needed by then if conditions
change.

&&

.SHORT TERM...(Late this afternoon through Saturday night)
Issued at 250 PM MST Thu Dec 22 2022

Anomalously deep upper level trough extended from the Upper Midwest
to the southern Great Plains, with an amplifying upper level ridge
over the Pacific Coast states. A strong northwesterly flow aloft
prevailed between these features. At the surface, a 1052mb high was
centered over western MT, with its ridge axis southeastward into
the southern High Plains. The CWA remained firmly entrenched in
the arctic airmass as temperatures struggled to recover from
morning lows in the -20s and -30s. The temperature at Cheyenne
moderated from its morning low of -25 to -3 early this afternoon.
Wind chills ranged from -25 to -55 degrees, with the coldest wind
chill of -67 degrees at Albin. Strong and gusty northwest winds
have produced poor visibility in blowing/drifting snow across
much of the NE Panhandle where a Winter Weather Advisory remains
in effect until 6 PM. Across southeast WY, northwest winds of 25
to 40 MPH produced more patchy blowing snow with limited travel
impacts.

Travel conditions will slowly improve later this afternoon into
this evening as winds diminish and the blowing/drifting snow wanes.
Temperatures will plunge once again to the teens and 20s below zero
late tonight and early Friday morning. Wind chill values will range
from -30 to -55 through Friday morning, with Wind Chill Warnings
in effect until 11 AM. 700mb temperatures rebound from the -22C
west to -32C east tonight, to -8C west to -16C east Friday afternoon.
High temperatures Friday will range from the mid teens to mid 20s
west of the Laramie Range, to the single digits and lower teens
east. West to southwest winds will begin to increase later Friday
afternoon over Carbon County, spreading east into the wind-prone
areas of the central/southern Laramie Range and southwest Platte
County late Friday night and early Saturday morning. The Craig-
Bordeaux 850mb gradients approach 60 meters. In-house random forecast
guidance depicts peak winds near high wind criteria between 06Z
and 12Z Saturday. Will continue monitoring model trends for possible
high wind headlines for Arlington and Bordeaux tonight and Friday.
Patchy to areas of blowing snow will be a travel concern along the
I-80 corridor between Laramie and Rawlins, and I-25 corridor between
Chugwater and Wheatland. Low temperatures Friday night will range
from the teens west, to the single digits to lower teens below
zero east.

With regards to snowfall, there will be a couple weak shortwaves
embedded in the northwest flow aiding the orographic lift to produce
scattered snow showers over the Snowy/Sierra Madre mountains Friday
through Saturday. Accumulations will be light, ranging from one to
three inches, along with blowing snow from the gusty west winds.

The warmup will continue Saturday and Saturday night with 700mb
temperatures climbing to -2C to -6C. High temperatures Saturday
will moderate into the 30s, with 20s for much of the NE Panhandle.
It will continue breezy to windy for much of southeast WY Saturday
and Saturday night. Lows Saturday night will range from the single
digits at Chadron and Alliance, to the teens and 20s elsewhere.

.LONG TERM...(Friday night through Thursday)
Issued at 250 PM MST Thu Dec 22 2022

An upper level ridge building over the western CONUS will begin to
move closer to our area late in the weekend as the warm up continues
from today's arctic plunge. The GEFS temperature distribution climbs
to the 0C mark at 700mb around 12z Sunday and will continue to climb
between 0C to 5C for early next week. This will lead to afternoon
temperatures reaching around 50F degrees Monday and Tuesday, mainly
for the southern NE Panhandle and extreme portions of southeast WY
including Cheyenne and Torrington. Did nudge NBM forecast towards
the higher end of the distribution as 700mb temps widespread across
the area look to reach above the 90th percentile for late December
based on the latest NAEFS guidance. A few shortwaves passing over
the ridge could drop temperatures slightly from the forecast, so
will need to continue to monitor upcoming model runs. However, the
overall ridging pattern looks to remain until midweek as a larger
scale, but progressive trough looks to dig into the area with an
increased chance for precipitation.

The main hazards to note in the long term period will be orographic
snowfall and winds. The Snowies and Sierra Madres will continue to
see snowfall into early Sunday before tapering off during the day
with the arrival of drier air aloft. As for winds, strong flow aloft
will arrive with a shortwave passage over the northern Great Plains
Sunday afternoon and again Tuesday. Local in-house guidance is
suggesting multiple southeast WY wind-prone locations could see
high winds into early next week so will need to continue monitoring
this potential with upcoming forecast packages.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 929 PM MST Thu Dec 22 2022

Quiet conditions expected at most terminals overnight. KCDR may be
the only terminal overnight that sees IFR conditions due to strong
winds creating BLSN and poor visibility. Strong winds are likely to
persist through the early morning hours. Once winds subside, BLSN
should no longer be a concern. Other terminals in western Nebraska
may see wind gusts up to 30 kts overnight. Winds at southeast
Wyoming terminals will likely remain calm. VFR conditions expected
at all terminals during the day tomorrow as long as winds stay
light. Clouds will begin to increase across the area tomorrow
evening.

&&

.FIRE WEATHER...
Issued at 250 PM MST Thu Dec 22 2022

Recent snowfall combined with very cold temperatures will preclude
fire weather concerns through Friday night. Gusty winds and warmer
temperatures are forecast this holiday weekend into early next week,
however minimum humidities will remain above critical thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Warning until 11 AM MST Friday for WYZ101>119.

NE...Wind Chill Warning until 11 AM MST Friday for NEZ002-003-019>021-
     054-055-095-096.

     Winter Weather Advisory until 11 PM MST this evening for NEZ002-
     095.

&&

UPDATE...GCC
SHORT TERM...MAJ
LONG TERM...MB
AVIATION...SF
FIRE WEATHER...MAJ
Hazardous weather outlook, Dec 22, 11:01 AM MST, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1101 AM MST Thu Dec 22 2022

WYZ101>119-231815-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1101 AM MST Thu Dec 22 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty northwest winds of 25 to 40 MPH will result in patchy
blowing snow creating slick spots on area roadways. Winds will
diminish this evening. Bitter cold temperatures and wind chills
will continue through tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Wind Chill Warnings will remain in effect Friday morning.
Temperatures will not be as cold as Thursday with highs in the
single digits to lower 20s.

Strong winds with gusts at or above 60 MPH will be possible
late this holiday weekend into early next week for the wind-prone
areas.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-231815-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
1101 AM MST Thu Dec 22 2022

This hazardous weather outlook is for western portions of
the Nebraska Panhandle.

.DAY ONE...TODAY AND TONIGHT

Sustained northwest winds of 30 to 40 MPH with gusts of 45 to 55
MPH will produce areas of blowing and drifting snow resulting in
periodic visibilities below a half mile. Winter Weather Advisories
are in effect until 6 PM this evening. Bitter cold temperatures
and wind chills will continue through tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Wind Chill Warnings will remain in effect Friday morning.
Temperatures will not be as cold as Thursday with highs in the
single digits above zero.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Dec 23, 1:39 AM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
139 AM MST Fri Dec 23 2022

WYZ106-110-116-117-240000-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain,
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal,
and Horse Creek
139 AM MST Fri Dec 23 2022

Gusty west to southwest winds will be present in the wind prone
corridors early this morning through this afternoon. Wind gusts of
50-55+ MPH will be possible at times, with sustained winds of
25-35 MPH. Those that plan on commuting on Interstate 25 or
Interstate 80 in these regions should plan on reducing vehicle
speeds due to potential cross winds at times today.

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
December 23, 2:44 AM MST to 3:44 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT site at Vedauwoo reported sustained winds of 40 mph during this timeframe.

High Wind, North Snowy Range Foothills

When
December 23, 3:42 AM MST to December 24, 12:22 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT site at Arlington reported this peak wind gust. Three other WYDOT sites reported wind gusts in excess of 58 mph during this time as well.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061348, 1061347.